in

IUD Alert: The side-effects of the Mirena IUD

Wikimedia

The IUD, for those who are not familiar with this mode of contraception, is an intrauterine device (also called ‘the coil’) in a T shape, to be inserted into the uterus via the vagina. It is inserted by a doctor and stays in place for a maximum of 5 to 10 years, depending on the model. Speaking of the model, the Mirena IUD has recently attracted the wrath of the media, because of the side-effects described by certain dissatisfied customers. 

An IUD with potentially harmful side-effects

There have been recent complaints about the Mirena IUD from Bayer Laboratories, because of unpleasant side-effects reported by users: vertigo, hair loss, lowered libido and mood swings being among the collateral damage associated with this IUD. In the USA, a complaint was even lodged against the laboratory for possibly causing cases of tumours and cerebral hypertension.

Gynaecologists are not worried

It seems that the health question posed by the Mirena IUD is not preoccupying specialists too much. Dr. Bernard Hédon, the president of the French council of gynaecologists, affirmed that “the symptoms that are emerging are very rare and infrequent, even if they do exist. It is rare these days to experience the kinds of problems being reported on social media”. Certainly rare, but they do exist, according to the victims, who quite rightly blame the health professionals for not listening about this matter.

What is the solution?

Are you using this model of IUD and have noticed worrying symptoms? Without a doubt, consult your doctor and ask them to remove it. Prevention is better than cure. And in terms of going back on the pill, which doesn’t have the best reputation, opt instead temporarily (or permanently) for condoms or other methods of alternative contraception if possible.

Source